FAQ

Bilateral Vestibular Loss

Bilateral vestibular loss commonly occurs from ototoxicity. Ototoxicity is when damage occurs to the vestibule-cochlear nerve secondary to a drug or chemical. This can lead to temporary or permanent disturbances of hearing and/or balance. Symptoms may include oscilopsia or movement (can either be mild or jumping) of your vision when moving and dysequilibrium especially in the dark or on uneven surfaces.

There are many substances that can cause ototoxicity. If you are taking one of the drugs listed below, please contact your physician or speak with your vestibular therapist about your concerns. Please do not stop taking the medication without speaking to your physician.

Substances that may cause ototoxicity include:

1. Aminoglycoside antibiotics including gentamicin, streptomycin, kanamycin, tobramycin, neomycin, amikacin, netilmicin, dihydrostreptomycin, and ribostamycin. Have a high potential to cause permanent ototoxicity

2. Anit-neoplastics (anti-cancer drugs) Cisplatin and Carboplatin can cause permanent hearing losses

3. Environmental chemicals including butyl nitrite, mercury, carbon disulfide, styrene, carbon monoxide, tin, hexane, toluene, lead, trichloroethylene, manganese, and xylene. All of these can cause permanent hearing losses. Mercury causes permanent balance deficits also.

4. Loop diuretics including bumetanide (Bumex), etharcynic acid (Edecrin), furosemide (Lasix), and torsemide (Demadex). These drugs can cause temporary ringing in the ears or decreased hearing.

5. Aspirin and quinine products can cause temporary ringing in ears and loss of hearing

**Currently, there are no treatments to reverse the effects of ototoxicity**

Licensed therapists at Willow Grove Physical Therapy are trained to help you get back to your maximum functioning capability. They will help improve your overall balance system using coordinated eye, balance, and strengthening exercises.

The information above has been adapted from Vestibular Disorders Association: Ototoxicity 2012. Accessed: http://vestibular.org/ototoxicity on September 10, 2012.